Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Charleston, SC

April 10, 2003Allendale County, South Carolina

NWS Charleston, SC issued this flash flood warning at Apr 10, 2003, 9:13 AM EDT for Allendale County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2003, 9:13 AM EDT (13:13 UTC)
Expired
Apr 10, 2003, 11:15 AM EDT
In force
2 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 101313
FFWCHS
SCC005-101515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
913 AM EDT THU APR 10 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1115 AM EDT

* AT 913 AM EDT...RADAR INDICATED VERY HEAVY RAIN REDEVELOPING
  ACROSS NORTHEAST ALLENDALE COUNTY. AN ADDITIONAL 2 TO 3 INCHES
  OF RAIN CAN BE EXPECTED WHICH WILL WILL PRODUCE ADDITIONAL
  FLASH FLOODING.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  ULMER AND SYCAMORE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3316 8122 3310 8133 3296 8120 3303 8109

$$
2 follow-up statements
000 
WGUS72 KCHS 101402
FFSCHS
SCC005-101530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1002 AM EDT THU APR 10 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALLENDALE COUNTY 
UNTIL 1115 AM EDT...

AT 1002 AM EDT...RADAR CONTINUED TO INDICATE MODERATE RAIN FALLING 
ACROSS EXTREME NORTHEAST ALLENDALE COUNTY NEAR THE COMMUNITY OF 
ULMER. RADAR ESTIMATES BETWEEN 1 AND 2.5 INCHES OF RAIN HAS FALLEN 
OVER THIS AREA SINCE 9 AM. FLASH FLOODING IS LIKELY OCCURRING AND 
WILL CONTINUE THROUGH LATE MORNING. THE RAIN WILL GRADUALLY DIMINISH 
IN INTENSITY THROUGH 1115 AM...HOWEVER IT WILL TAKE SOME TIME FOR 
FLOOD WATERS TO RECEDE.

FLASH FLOODING IS EXPECTED IN AND AROUND...SYCAMORE AND ULMER.

IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING. REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL 
WEATHER SERVICE IN CHARLESTON.

$$
000 
WGUS72 KCHS 101516
FFSCHS
SCC005-101530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1116 AM EDT THU APR 10 2003

...THE FLASH FLOOD WARNING FOR ALLENDALE COUNTY HAS EXPIRED...

AT 1116 AM EDT...RADAR INDICATED ONLY LIGHT RAIN SHOWERS ACROSS 
ALLENDALE COUNTY. THE HEAVY RAINS WHICH PROMPTED THE FLASH FLOOD 
WARNING EARLIER THIS MORNING HAVE DIMINISHED AND THE THREAT FOR 
ADDITIONAL FLASH FLOODING HAS ENDED.

RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF ADDITIONAL RAIN FELL IN 
NORTHEAST AREA OF ALLENDALE COUNTY IN AND AROUND THE COMMUNITIES OF 
ULMER AND SYCAMORE. THIS HAS LIKELY RESULTED IN CONSIDERABLE 
STANDING WATER IN MANY PLACES. IT WILL TAKE SEVERAL HOURS FOR FLOOD 
WATERS TO RECEDE.

REPORT ANY FLOODING OR FLOOD DAMAGE TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL 
WEATHER SERVICE IN CHARLESTON.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 7:23 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 10, 7:23 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
623 AM EST THU APR 10 2003

UPDATE...
WIDESPREAD HEAVY RAIN WAS NEARLY STATIONARY AS DEFORMATION AXIS
PIVOTS ALONG THE SAVANNAH RIVER ENTRANCE THIS MORNING. FLOODING IS
LIKELY IN PROGRESS AND RECENTLY EXTENDED OUR FLOOD WATCH UNTIL
NOON.

-------------------------PREVIOUS DISCUSSION------------------------

PUBLIC...
PLIGHT OF THE DEVELOPING SFC LOW OFF OUR COAST WILL LOOM LARGE FOR
OUR FORECASTS TODAY AND TONIGHT. 00Z MODELS ALL AGREE THIS LOW WILL
MAKE LANDFALL IN ILM FA LATE THIS MORNING AND THEN PIROUETTE THROUGH
SOUTH CAROLINA BEFORE MOVING UP TOWARD THE OUTER BANKS ON FRI. IT IS
HARD TO IMAGINE THE WEDGE GIVING UP GROUND SO FAST AND EASY WITH
GUSTY WSW WINDS OVERSPREADING OUR ENTIRE CWFA THIS AFTN. ON THE
FLIP-SIDE...IT IS NOT OFTEN WE EXPERIENCE SUCH A DEEP AND COLD
CUT-OFF DISTURBANCE PLOWING INTO SW GEORGIA EITHER. IN RESPECT TO
THE STRONG DYNAMICS AND OVERALL MODEL AGREEMENT...PLAN TO FOLLOW A
BLEND CLOSE TO THE GFS POSITION AND ETA TIMING THIS PACKAGE.

THE HEAVIEST RNFL THREAT WILL SHIFT W-N OF COASTAL GEORGIA AND SOUTH
CAROLINA TDA AS IMPRESSIVE FORCING FOLLOWS THE N-NE SIDE OF COLD CORE
AT H5. BANDS OF CONVECTIVE RAINS WILL CONTINUE TO PIVOT THRU THE FA
THIS MORNING. PLAN TO ALLOW FFA TO EXPIRE AT 9 AM. THE BIG QUESTION
AS -20C TO -25C AIR AT H5 ROLLS IN THIS MORNING IS WHETHER CONVECTION
CAN FIRE UNDER THE COLD CORE. DRY SLOT ON WATER VAPOR IMAGERY IS
FCST TO PUNCH FROM S GEORGIA UP OFF THE SOUTH CAROLINA COAST INTO
ERN N CAROLINA LATER TODAY ALLOWING A MOIST ATMOSPHERE TO REMAIN BLO
H7 IN OUR SOUTH CAROLINA ZONES WHERE BOTH THE ETA AND NGM FCST SOME
INSTABILITY TO DEVELOP. WHILE THE MODELS ARE NOT SCREAMING LOW-TOP
HAIL PRODUCING CONVECTION TDA...WE WILL KEEP A VIGILANT MONITOR GIVEN
OUR PROXIMITY TO THE DRY PUNCH AND DEEP LAYER WLY FLOW TO THE SOUTH.
OF INTEREST ARE THE LATEST TRENDS ON RADAR INDICATING POSSIBLE SMALL
HAIL IN A CELL NEAR THE ALTAMAHA RIVER...SO THERE ARE ALREADY SIGNS
OF DECENT ELEVATED INSTABILITY.

WILL CARRY 20-30 POPS INTO MIDDAY FRI AND THEN SLOWLY CLEAR SKIES
OUT LATE FRI SE GEORGIA AND FRI NIGHT IN SOUTH CAROLINA. FEW CHANGES
IN THE EXTENDED PERIODS...WILL ADD A SLGT CHC OF AFTN SHOWERS AND
TSTMS IN SE GEORGIA ON MON WITH ONSHORE CONVERGENCE AND UNSTABLE
CONDITIONS PER THE GFS.

MARINE...
DEEP LOW IS MOVING STEADILY NORTH NORTHEAST OVER THE GULF
STREAM. WINDS ARE STILL NORTHERLY ACROSS THE MARINE AREA BUT WILL
BEGIN TO BACK TO SOUTHWEST AROUND 12Z. WILL CONTINUE SMALL CRAFT FOR
ALL AREAS INCLUDING THE CHARLESTON HARBOR. WINDS WILL STAY
SOUTHWESTERLY THROUGH 12Z FRIDAY WHEN THEY SHIFT TO NORTHWEST AS LOW
RACES OFF TO THE NORTHEAST. PRESSURE GRADIENT EASES UP SATURDAY AS
LOW CONTINUES TO MOVE AWAY AND RIDGING BEGINS MOVING IN.

.CHS...
GA...FLOOD WATCH GAZ087-088-099>101-114>119-137-141 THROUGH NOON.
     SMALL CRAFT ADVISORY AMZ354-374.
SC...FLOOD WATCH SCZ040-042>045-047>050 THROUGH NOON.
     SMALL CRAFT ADVISORY AMZ330-350-352.

24/9
Hazardous weather outlook, Apr 10, 8:16 AM EDT, 57 minutes before
AMZ350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>050-101500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
816 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLASH FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA
AND SOUTHEAST SOUTH CAROLINA THROUGH 1200 PM. RAIN WILL HEAVY AT
TIMES IN THESE AREAS WHICH COULD CAUSE FLOODING OF CREEKS...LOW
LYING AND FLOOD PRONE AREAS. PLEASE REFER TO THE LATEST WARNINGS AND
STATEMENTS CONCERNING HEAVY RAINFALL FOR MORE SPECIFIC INFORMATION.

.THUNDERSTORMS...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL TODAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE LOWER
SANTEE RIVER AT JAMESTOWN...THE OGEECHEE RIVER AT MIDVILLE...EDEN
AND SCARBORO...AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SANTEE
RIVER AT JAMESTOWN...THE OGEECHEE RIVER AT MIDVILLE...EDEN AND
SCARBORO...AND THE EDISTO RIVER AT GIVHANS FERRY. BURTONS FERRY
ALONG THE SAVANNAH RIVER AND DOVER ALONG THE OGEECHEE MAY ALSO RISE
TO FLOOD STAGE LATER THIS WEEK DUE TO SATURATED SOILS AND THE
POSSIBILITY OF ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

24

In the hours before

Local storm report, Apr 10, 8:45 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EDT WED APR 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    10 S MILLEN               GA   FLOOD
04/10/03   JENKINS                        ELAM ROAD COMPLETELY
                                          FLOODED AND IMPASSIBLE.
                                          ROAD CLOSED UNTIL FURTHER
                                          NOTICE. REPORTED BY
                                          COUNTY WARNING POINT.

0830 AM    MILLEN                    GA   FLOOD
04/10/03   JENKINS                        PERKINS GREEN FORK ROAD
                                          HAS CONSIDERABLE STANDING
                                          WATER. OFFICIALS MAY CLOSE
                                          ROAD. REPORTED BY COUNTY
                                          WARNING POINT.

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 5:53 AM EDTFlash Flood WarningCHSAllendale112 min
Apr 10, 6:34 AM EDTFlash Flood WarningCHSHampton116 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.